Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 447, NWS Dodge City, KS

August 19, 1996Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 1996, 4:57 PM CDT for Meade County, Seward County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1996, 4:57 PM CDT (21:57 UTC)
Expired
Aug 19, 1996, 5:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:00 PM CDTHail 0.75Kismet, KS
Aug 19, 5:25 PM CDTHail 0.75Plains, KS
Aug 19, 5:35 PM CDTHail 0.88Plains, KS
Aug 19, 5:45 PM CDTHail 0.88Plains, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 192158
SVRDDC
KSC119-175-192245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT MON AUG 19 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...WESTERN MEADE COUNTY
   ...EASTERN SEWARD COUNTY
 
AT 454 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR IN THE VICINITY OF KISMET MOVING NORTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 PLAINS                           BY 520 PM CDT


 
REMEMBER...LIGHTNING MAY STRIKE SOME MILES AWAY FROM THE PARENT
CLOUD.  PRECAUTIONS SHOULD BE TAKEN EVEN THOUGH THE THUNDERSTORM IS
NOT DIRECTLY OVERHEAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON AUG 19 1996

...SHORT TERM...
MAIN FORECAST PROBLEM IS CHANCE OF TSTM DEVELOPMENT THIS EVENING.
18Z SURFACE ANALYSIS SHOWS COLD FRONT THROUGH MOST OF EXTREME WESTERN
KANSAS AND CONTINUING TO PUSH TO THE SOUTHEAST. ATM OVER SW KANSAS
REMAINS UNSTABLE. MODIFIED THE MORNING SOUNDING FOR 18Z CONDITIONS AND
CAME UP WITH AN LI OF -8 AND OVER 3000 J/KG. HAVE CHOSEN TO INCREASE
POPS OVER THE NORTHRN AND CENTRAL PORTIONS OF THE CWA WHERE IT APPEARS
THE FRONT WILL ALLOW FOR PLENTY OF LIFT AND MOSTURE CONVERGENCE WILL BE
THE STRONGEST. SHEAR PROFILE INDICATED THERE COULD BE SOME SEVERE WEATHER
WITH THIS SYSTEM. NGM HAS A MUCH BETTER HANDLING ON THIS SYSTEM AS FAR
AS THE CONTINUITY THROUGH THE FORECAST PERIOD GOES. THE ETA DOES NOT.
SUBSIDENCE SHOULD MOVE INTO THE AREA RAPIDLY BEHIND THE FRONT...SO
LOOK FOR ANY TSTM ACTIVITY TO END AROUND OR SHORTLY AFTER MIDNIGHT.

...LONG TERM...
IN LATER PERIODS...FOR NOW STILL PREFER THE NGM SOLUTION. FRH KEEPS AN
ABUNDANCE OF MOSTURE IN THE AREA...SO SHOULD SEE CLOUD COVER OVER MUCH
OF THE AREA ON TUESDAY AND THROUGHOUT TUESDAY NIGHT. SERIES OF
SHORTWAVES CONTINUE TO WRAP AROUND THE UPPER LEVEL HIGH AND DEWPOINTS
FORECAST TO REMAIN IN THE LOWER 60S...SO FEEL THAT AT LEAST SOME SMALL
POPS ARE NEEDED DURING THE NIGHT PERIODS. WITH THE EXPECTED CLOUD COVER
ON TUESDAY...HAVE CHOSEN TO FOLLOW THE COOLER FWC FOR TEMPS. NEXT FRONT
FORECAST TO MOVE INTO THE AREA ON THURSDAY...WHICH SHOULD ALLOW FOR
YET ANOTHER CHANCE OF TSTMS DURING THE EVENING AND NIGHT PERIODS.

DDC  066/087 068/090 065 312
GCK  064/087 066/090 064 512
EHA  063/088 065/092 063 312
LBL  065/088 06\6/091 064 312
HYS  065/085 066/088 063 512
P28  070/090 071/091 070 212

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WarningDDCGray, Meade50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.